- With Mayo Clinic psychiatrist
Daniel K. Hall-Flavin, M.D.read biographyclose window
Daniel K. Hall-Flavin, M.D.Daniel K. Hall-Flavin, M.D.
Dr. Daniel Hall-Flavin, board certified in general psychiatry and addiction psychiatry, is a St. Louis native looking to the Internet as a way to help people improve their health and be more active participants in their own health care by learning from Mayo Clinic's experts.
Dr. Hall-Flavin served on the faculties of Cornell University Medical College, New York Medical College and The George Washington University Medical School before joining the Mayo Clinic staff in 1996. He has special interests in adult psychiatry, addiction psychiatry, pharmacogenetics and personalized medicine. He served as medical director of the National Council on Alcoholism and Drug Dependence from 1986 to 1999, and is currently involved in translational medicine research involving the introduction of pharmacogenetic technology into the daily practice of community psychiatry.
"With the advent of pharmacogenetics and related fields and the advances in translational medicine, informed collaborative relationships between knowledgeable, capable health professionals and informed, proactive individuals and their families are more vital than ever," he said.
"I'm optimistic that our Internet health education activities will contribute to ever-improving health outcomes for all who participate and apply what is learned."
Tests and diagnosis (1)
- Bipolar disorder in children: Is it possible?
- Bipolar disorder and alcoholism: Are they related?
Treatments and drugs (2)
- Bipolar treatment: Are bipolar I and bipolar II treated differently?
- Bipolar medications and weight gain
Bipolar medications and weight gain
Do all bipolar medications cause weight gain?
from Daniel K. Hall-Flavin, M.D.
Bipolar disorder can be treated with a number of medications. Some of these medications can increase your appetite or cause changes in metabolism leading to weight gain.
Whether a certain medication will cause weight gain or other side effects varies from person to person. Likewise, how well the medication works to treat bipolar disorder symptoms differs for each individual. Because of this, finding the medications that best treat your symptoms may require some trial and error. In some cases, medications that increase the risk of weight gain may be needed only temporarily to get your symptoms under control. Then, you and your doctor can find long-term (maintenance) treatment that keeps symptoms at bay and causes the least amount of side effects.
Medications for bipolar disorders include mood stabilizers, antidepressants and antipsychotics.
- Mood stabilizers used to treat bipolar disorder include lithium (Lithobid), valproic acid (Depakene), divalproex sodium (Depakote), carbamazepine (Tegretol, Equetro, others) and lamotrigine (Lamictal). All of these medications are known to increase the risk of weight gain except lamotrigine.
- Antipsychotics commonly prescribed for bipolar disorder include olanzapine (Zyprexa), risperidone (Risperdal), quetiapine (Seroquel), aripiprazole (Abilify), ziprasidone (Geodon), and asenapine (Saphris). Some of these medications cause weight gain when taken alone, but many people need more than one medication to get better control of their symptoms. Weight gain appears to be more likely when an antipsychotic is combined with a mood stabilizer. Children and adolescents with bipolar disorder who take these medications tend to have a greater chance of gaining weight in a short amount of time.
- Antidepressants can cause weight gain in some people, but reactions to these medications vary from person to person. Paroxetine (Paxil) and mirtazapine (Remeron) may be more likely to cause weight gain than other commonly prescribed antidepressants. In general, newer, commonly prescribed antidepressants such as selective serotonin reuptake inhibitors (SSRIs) don't cause weight gain. The risk of weight gain is more likely with certain older, less commonly prescribed antidepressants — including the majority of tricyclic antidepressants and some monoamine oxidase inhibitors (MAOIs).
Some weight gain may be inevitable when taking medications needed to control your bipolar symptoms. If weight gain is an issue, ask your doctor for advice on strategies to manage it. Learning tips for healthy eating, keeping physically active and getting psychological counseling (psychotherapy) can all help. Be patient and keep working with your doctor to find the best way to keep your symptoms — and your weight — under control.Next question
Bipolar disorder in children: Is it possible?
- Correll CU, et al. Antipsychotic and mood stabilizer efficacy and tolerability in pediatric and adult patients with bipolar I mania: A comparative analysis of acute, randomized, placebo-controlled trials. Bipolar Disorders. 2010;12:116.
- Torrent C, et al. Weight gain in bipolar disorder: Pharmacological treatment as a contributing factor. Acta Psychiatrica Scandinavica. 2008;118:4.
- Muench J, et al. Adverse effects of antipsychotic medications. American Family Physician. 2010;81:617.
- Hales RE, et al. The American Psychiatric Publishing Textbook of Psychiatry. 5th ed. Washington, D.C.: American Psychiatric Publishing; 2008. http://www.psychiatryonline.org/content.aspx?bookid=3§ionid=1345427. Accessed Jan. 30, 2012.
- McCloughen A, et al. Weight gain associated with taking psychotropic medication: An integrative review. International Journal of Mental Health Nursing. 2011;20:202.
- Abulseoud OA (expert opinion). Mayo Clinic, Rochester, Minn. Feb. 12, 2012.